Children fall victim to syrup for addicts

Click to follow
The Independent Online
TWO CHILDREN in Merseyside have died and 39 needed hospital treatment after drinking methadone - a sweet syrup prescribed to addicts as a heroin substitute, writes Jonathan Foster.

The rate of methadone poisoning among children has doubled since 1991, according to doctors. Both children who died were toddlers, one of whom swallowed an estimated 300ml of the linctus, about five times the daily dose prescribed for adults. Babies born to mothers using methadone have needed treatment with small quantities of morphine to help them withdraw from an addiction begun in the womb. In one case, a mother was found to be giving her baby methadone to sedate it.

'The typical case of methadone poisoning happens by accident in a fairly chaotic family where there is not a great deal of supervision,' Elizabeth Molyneux, a paediatrician at the Royal Liverpool Children's Hospital, said.

Dr Molyneux and colleagues at the Wirral Hospital want the Department of Health to insist that pharmacies dispense methadone in child-resistant containers. In 30 poisoning cases where the type of container was known, only two had child-resistant tops.

'We felt the methadone should be made horribly bitter to deter children from taking it,' Dr Molyneux said. 'But it is made sweet so that it causes intense irritation to the veins if addicts try to inject it.'

The number of addicts using methadone in Liverpool rose from 400 in 1989 to more than 800 last year. Nine methadone-poisoned children were admitted to hospital in 1990, 13 in 1991, and 18 in 1992.

A 26-year-old man was remanded in custody yesterday charged in connection with a burglary linked to a spate of drug overdoses among teenagers on a housing estate in Durham. Four bottles of methadone and a quantity of tranquillisers were stolen during the raid on the home of a registered drug addict.

Comments